Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 415, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 24, 2001, 11:12 AM CST for Marengo County, Sumter County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 24, 2001, 11:12 AM CST (17:12 UTC)
- Expired
- Nov 24, 2001, 12:00 PM CST
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Marengo County, AL, Sumter County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 11:58 AM CST | Hail 1 | Jefferson, AL | Quarter size hail was reported in extreme northwest Marengo County near Jefferson. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 9:30 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
494 WUUS54 KBMX 241712 SVRBHM ALC091-119-241800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1112 AM CST SAT NOV 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARENGO COUNTY IN SOUTHWEST ALABAMA SUMTER COUNTY IN WEST CENTRAL ALABAMA * UNTIL NOON CST * AT 1106 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL CHOCTAW COUNTY...MOVING NORTHEAST AT 40 MPH. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3224 8834 3211 8819 3240 8777 3259 8804
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:17 AM CST, 7 hours 55 minutes earlier.
Area forecast discussion, Nov 24, 3:17 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 317 AM CST SAT NOV 24 2001 ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER SHOULD CHECK STAFFING NEEDS. SEVERE STORMS NOW ACROSS THE MS RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS AFTERNOON. SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR HEATING...THEN RISK MAY BE UPGRADED. AT ANY RATE...WILL CONTINUE WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING. STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND SOUTHERN ZONES THROUGH SUNDAY. HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER PATTERN ALMOST OVERNIGHT. HSV 071/052/066/045 +811 BHM 072/055/069/048 +911 MGM 076/058/072/050 8832 .BHM...NONE.
In the hours before
Special weather statement, Nov 24, 7:00 AM CST, 4 hours 12 minutes before
ALZ001>050-241700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CST SAT NOV 24 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG STORM SYSTEM LOCATED FROM LINCOLN NEBRASKA...TO LITTLE ROCK ARKANSAS...TO EASTERN TEXAS...WILL PROGRESS EASTWARD TODAY. OUT AHEAD OF THIS STORM SYSTEM...A STRONG SQUALL LINE HAS DEVELOPED OVER THE LOWER MISSISSIPPI VALLEY. THE SQUALL LINE WILL MOVE INTO NORTHWESTERN ALABAMA BY 8 AM...AND REACH INTERSTATE 65 AROUND NOON. THE SYSTEM WILL THEN MOVE EAST OF INTERSTATE 65 THROUGH THE AFTERNOON AND EVENING HOURS. THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL ALABAMA IN A SLIGHT RISK CATEGORY FOR TODAY. THIS RISK MAY NEED TO BE UPDATED AS THE DAY PROGRESSES. FIVE COUNTIES ACROSS WESTERN ALABAMA...FROM LAUDERDALE COUNTY SOUTHWARD TO LAMAR COUNTY...ARE UNDER A TORNADO WATCH VALID UNTIL 11 AM. AS THE SQUALL MOVES CLOSER TO WESTERN ALABAMA THE WATCH AREA WILL MOST LIKELY BE EXTENDED. THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS IN EXCESS OF 40 MILES PER HOUR...LARGE HAIL...AND ISOLATED TORNADOS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TODAY AND TONIGHT. STAY TUNED FOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SYSTEM.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 9:36 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Nov 24, 9:39 AM CST | Severe Thunderstorm Warning | BMX | Lauderdale | 36 min |
| Nov 24, 9:57 AM CST | Tornado Warning | BMX | Sumter | 63 min |
| Nov 24, 10:22 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 38 min |
| Nov 24, 10:32 AM CST | Tornado Warning | BMX | Pickens | 28 min |
| Nov 24, 10:34 AM CST | Tornado Warning | BMX | Hale | 41 min |
| Nov 24, 10:36 AM CST | Tornado Warning | BMX | Greene | 39 min |
| Nov 24, 10:37 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 23 min |
| Nov 24, 10:52 AM CST | Tornado Warning | BMX | Fayette, Lamar | 53 min |
| Nov 24, 11:03 AM CST | Tornado Warning | BMX | Tuscaloosa | 42 min |
| Nov 24, 11:28 AM CST | Severe Thunderstorm Warning | BMX | Franklin, Lawrence | 47 min |
| Nov 24, 11:30 AM CST | Tornado Warning | BMX | Bibb | 45 min |
| Nov 24, 11:33 AM CST | Tornado Warning | BMX | Franklin, Lawrence | 42 min |
| Nov 24, 11:35 AM CST | Tornado Warning | BMX | Hale | 25 min |
| Nov 24, 11:36 AM CST | Tornado Warning | BMX | Walker | 24 min |
| Nov 24, 11:41 AM CST | Severe Thunderstorm Warning | BMX | Winston | 49 min |
| Nov 24, 11:41 AM CST | Tornado Warning | BMX | Fayette | 34 min |
| Nov 24, 11:44 AM CST | Tornado Warning | BMX | Marengo, Sumter | 46 min |
| Nov 24, 11:45 AM CST | Tornado Warning | BMX | Tuscaloosa | 30 min |
| Nov 24, 11:48 AM CST | Tornado Warning | BMX | Jefferson | 57 min |
| Nov 24, 11:57 AM CST | Tornado Warning | BMX | Walker | 48 min |
| Nov 24, 12:06 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Morgan | 39 min |
| Nov 24, 12:12 PM CST | Tornado Warning | BMX | Bibb, Tuscaloosa | 33 min |
| Nov 24, 12:17 PM CST | Tornado Warning | BMX | Limestone, Morgan | 43 min |
| Nov 24, 12:18 PM CST | Tornado Warning | BMX | Hale | 42 min |
| Nov 24, 12:25 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Winston | 35 min |
| Nov 24, 12:34 PM CST | Tornado Warning | BMX | Marengo | 41 min |
| Nov 24, 12:40 PM CST | Tornado Warning | BMX | Jefferson | 65 min |
| Nov 24, 12:41 PM CST | Tornado Warning | BMX | Cullman | 49 min |
| Nov 24, 12:46 PM CST | Severe Thunderstorm Warning | BMX | Madison | 44 min |
| Nov 24, 12:51 PM CST | Tornado Warning | BMX | Perry | 39 min |
| Nov 24, 12:56 PM CST | Tornado Warning | BMX | Blount, St. Clair | 49 min |
| Nov 24, 1:10 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 35 min |
| Nov 24, 1:11 PM CST | Tornado Warning | BMX | Etowah | 49 min |
| Nov 24, 1:14 PM CST | Tornado Warning | BMX | Bibb | 46 min |
| Nov 24, 1:16 PM CST | Tornado Warning | BMX | Marshall | 44 min |
| Nov 24, 1:26 PM CST | Tornado Warning | BMX | Morgan | 19 min |
| Nov 24, 1:27 PM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 48 min |
| Nov 24, 1:38 PM CST | Tornado Warning | BMX | St. Clair | 52 min |
| Nov 24, 1:40 PM CST | Tornado Warning | BMX | Madison | 35 min |
| Nov 24, 1:47 PM CST | Tornado Warning | BMX | Shelby | 43 min |
| Nov 24, 1:58 PM CST | Tornado Warning | BMX | DeKalb | 47 min |
| Nov 24, 2:03 PM CST | Tornado Warning | BMX | Etowah | 57 min |
| Nov 24, 2:09 PM CST | Tornado Warning | BMX | Jackson, Marshall | 51 min |
| Nov 24, 2:11 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Perry | 49 min |
| Nov 24, 2:28 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 32 min |
| Nov 24, 2:43 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 47 min |
| Nov 24, 2:43 PM CST | Tornado Warning | BMX | DeKalb | 32 min |
| Nov 24, 2:51 PM CST | Tornado Warning | BMX | Cherokee | 39 min |
| Nov 24, 3:24 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 51 min |
| Nov 24, 3:24 PM CST | Tornado Warning | BMX | Cherokee | 36 min |
| Nov 24, 3:45 PM CST | Tornado Warning | BMX | Talladega | 45 min |
| Nov 24, 3:55 PM CST | Tornado Warning | BMX | Coosa | 35 min |
| Nov 24, 4:01 PM CST | Tornado Warning | BMX | Autauga | 29 min |
| Nov 24, 4:07 PM CST | Tornado Warning | BMX | Calhoun | 23 min |
| Nov 24, 4:10 PM CST | Tornado Warning | BMX | Clay | 50 min |
| Nov 24, 4:16 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Elmore | 29 min |
| Nov 24, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 51 min |
| Nov 24, 4:25 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 35 min |
| Nov 24, 4:30 PM CST | Tornado Warning | BMX | Cleburne | 45 min |
| Nov 24, 4:38 PM CST | Tornado Warning | BMX | Calhoun, Talladega | 37 min |
| Nov 24, 4:43 PM CST | Tornado Warning | BMX | Coosa | 17 min |
| Nov 24, 4:59 PM CST | Tornado Warning | BMX | Coosa, Tallapoosa | 31 min |
| Nov 24, 5:00 PM CST | Tornado Warning | BMX | Clay | 45 min |
| Nov 24, 5:18 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Nov 24, 5:40 PM CST | Tornado Warning | BMX | Clay, Randolph | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.